Virginia, 2007

Hail and Damaging Winds in Virginia, June 5, 2007

June 5, 2007 · NWS RNK · 13 events in 9 counties and zones

A supercell tracked east across southwest Virginia producing hail and wind damage from Tazewell county to Pittsylvania county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$182,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A supercell tracked east across southwest Virginia producing hail and wind damage from Tazewell county to Pittsylvania county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 5, 4:18 PM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 5, 4:18 PM EST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
518 PM EDT TUE JUN 5 2007

.SYNOPSIS...
A WEAK COLD FRONT WILL PASS OFFSHORE THIS EVENING. HIGH PRESSURE
WILL BE OVER THE AREA WEDNESDAY INTO THURSDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
A SERIES OF SHORT WAVES WILL BE ROTATING AROUND THE UPPER TROF IN
THE NORTHEAST UNITED STATES TONIGHT AND WEDNESDAY. ON THE WATER
VAPOR LOOP THERE IS A SHORT WAVE IN MICHIGAN TRAILING BACK INTO
CENTRAL OHIO AND A SECOND ONE IN CENTRAL ILLINOIS AND THE
COMBINATION OF THIS ENERGY IS SPARKING SHOWERS AND THUNDERSTORMS
ACROSS KENTUCKY AT 19Z UTC.

THE CLUSTER OF SHOWERS AND THUNDERSTORMS IN KENTUCKY CONTINUES TO
MOVE EAST AND SHOWERS ARE ALREADY MOVING INTO THE WESTERN COUNTY
WARNING AREA. INCREASED POPS EVEN MORE THIS EVENING...AS STRENGTH
OF SHORTWAVE SHOULD BALANCE OUT LOSS OF HEATING EARLY TO KEEP
ACTIVITY BETTER THAN CHANCE ACROSS THE WESTERN FORECAST AREA. THE
BEST UPPER SUPPORT COMES THROUGH FROM 06-12UTC.

HAVE ALSO INCREASED MINIMUM TEMPERATURES OVERNIGHT CLOSER TO
LATEST GUIDANCE...WHICH SEEMS REASONABLE SINCE THERE WILL BE QUITE
A BIT OF CLOUD COVER THIS EVENING AND OVERNIGHT.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
EXPECT THE ILLINOIS SHORT WAVE TO CROSS THE FORECAST AREA BETWEEN
06-12Z ON WEDNESDAY WITH THE AXIS OF THE TROF WELL EAST OF THE
COUNTY WARNING AREA BY 15Z WEDNESDAY. THIS WILL PUSH A WEAK COLD
FRONT THROUGH THE AREA SO THAT BY 18Z WEDNESDAY...THE 850
TEMPERATURES WILL BE SLIGHTLY COOLER...SURFACE AND 850 MB DEW POINTS
WILL BE DRIER AND THE LOW LEVEL WINDS WILL GRADUALLY TURN TO THE
NORTHWEST.

SO WITH LOW LEVEL FLOW NOW OUT OF THE WEST THE BEST COVERAGE OF
SHOWERS AND THUNDERSTORMS WILL STILL BE IN THE MOUNTAINS. THE
CURRENT STORMS IN KENTUCKY WILL MAINTAIN AND BE APPROACHING THE
FORECAST AREA BETWEEN 00-06Z. FORTUNATELY...THE COLD POOL ALOFT COMES
ACROSS DURING THE NIGHT SO IT MAY ENHANCE CHANCE FOR THUNDER BUT NOT
ADD TO ANY INTENSE STORMS.

BIGGEST QUESTION IS HOW FAR EAST PRECIPITATION WILL GET SINCE WINDS
ARE OUT OF THE WEST TO NORTHWEST AND DO NOT BACK AHEAD OF THE FRONT.
DOWNSLOPING WILL ERODE MUCH OF THE SHOWERS AS THEY REACH THE
FOOTHILLS AND PIEDMONT.

ON THURSDAY THE WARM FRONT MOVES NORTH OF THE REGION AND SOUTHWEST
SURFACE THROUGH 850MB WINDS ARE DIRECTING AIR RIGHT OUT OF THE GULF
OF MEXICO. WILL BE GOING ABOVE WARMEST GUIDANCE FOR MAXIMUM
TEMPERATURES...ESPECIALLY IN SOUTHEAST WEST VIRGINIA ON THURSDAY AND
FRIDAY.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
OVERALL PATTERN IS STILL ZONAL THROUGH THIS PERIOD BUT MODELS ARE
NOW TRENDING TOWARD A DEEPER TROF IN THE NORTHEAST UNITED STATES BY
SUNDAY.

EXPECT A COLD FRONT TO COME THROUGH THE COUNTY WARNING AREA ON
FRIDAY NIGHT OR SATURDAY MORNING AND PUSH WELL SOUTH THROUGH THE
CAROLINAS BY MONDAY. WILL HAVE CHANE OF PRECIPITATION WITH THE
FRONTAL PASSAGE ON FRIDAY AND SATURDAY...WITH THE BEST CHANCE
SHIFTING INTO THE SOUTHERN PART OF THE FORECAST AREA ON SUNDAY AND
MONDAY.

TEMPERATURES BEHIND THE FRONT ON SUNDAY THROUGH TUESDAY WILL BE
CLOSE TO NORMAL.

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
SERIES OF SHORT WAVE TROFS WILL MOVE EAST THROUGH THE BLACKSBURG
TERMINAL FORECAST AREA TONIGHT. FIRST WAVE WILL MOVE THROUGH THE
AREA THIS EVENING...WITH THE FINAL AND MOST SIGNIFICANT WAVE TO
MOVE THROUGH THE AREA BY 12Z WEDNESDAY. WEAK DYNAMIC FORCING AND
COOLING TEMPERATURES ALOFT WITH APPROACH OF WAVES WILL RESULT IN
THE DEVELOPMENT OF SCATTERED SHOWERS OVER SOUTHEASTERN WEST
VIRGINIA TERMINAL FORECAST SITES WHERE UPSLOPE WINDS WILL ENHANCE
UPWARD VERTICAL MOTION FIELDS...WITH ACTIVITY MORE ISOLATED OR
WIDELY SCATTERED IN NATURE ACROSS PIEDMONT SITES DUE TO NEGATIVE
CONTRIBUTION OF DOWNSLOPING WINDS.

WITH THE ABOVE IN MIND...EXPECT GENERAL VFR WEATHER...BUT WITH
BRIEF REDUCTIONS BACK DOWN TO MVFR IN CEILING AND/OR VISIBILITY
NEAR SHOWER/THUNDERSTORM ACTIVITY LATER THIS AFTERNOON INTO
TONIGHT WEST OF THE BLUE RIDGE. SOME IFR OR EVEN LIFR CONDITIONS
ARE POSSIBLE ALONG/NEAR THE HIGHER RIDGES. FURTHER EAST AT
KROA...KLYH...AND KDAN...SOME PATCHY MVFR LIGHT FOG WITHIN A FEW
HOURS OF SUNRISE IS POSSIBLE...BUT DOWNSLOPING SHOULD MINIMIZE
THIS OCCURRENCE IN BOTH TIME AND SPACE.

PASSAGE OF FINAL SHORT WAVE TROF AND ASSOCIATED COOL FRONT AROUND
12Z WEDNESDAY WILL RESULT IN RAPID CLEARING OF SKIES ALONG WITH
INTRUSION OF DRIER AIR TO RETURN ALL AREAS BACK TO VFR CONDITIONS BY
MID MORNING WEDNESDAY.

VFR CONDITIONS WITH NO RESTRICTIONS TO CEILING OR VISIBILITY
SHOULD THEN PREVAIL OVER ALL BLACKSBURG TERMINAL FORECAST POINTS
FOR MUCH OF THE REST OF THE WEEK AND INTO THE WEEKEND AS UPPER
RIDGE BUILDS OVER MID ATLANTIC STATES.

EXCEPTIONS MAY COME FROM BRIEF OCCURRENCES OF LATE NIGHT-EARLY
MORNING IFR FOG IN MOUNTAIN VALLEYS (SUCH AS NEAR LEWISBURG) ON
THURSDAY MORNING DUE TO WEAK PRESSURE GRADIENT AND SUBSIDENCE ON
BACKSIDE OF DEPARTING SURFACE HIGH...WITH SOME BRIEF MVFR FOG
POSSIBLE ACROSS PIEDMONT SITES. PRESSURE GRADIENT SHOULD BE
STRONG ENOUGH FOR THE REST OF THE WEEK TO PREVENT REDEVELOPMENT
OF EARLY MORNING FOG FRIDAY MORNING...ALTHOUGH A BRIEF PERIOD OF
MVFR CONDITIONS ARE POSSIBLE WITH THE PASSAGE OF THE NEXT COOL
FRONT EXPECTED TO ARRIVE FRIDAY NIGHT OR SATURDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/WP
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...WERT
Hazardous weather outlook, Jun 5, 2:28 AM EST, 14 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
328 AM EDT TUE JUN 5 2007

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-060730-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
328 AM EDT TUE JUN 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Roanoke radar (KFCX), 123 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

8 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Tazewell

When
June 5, 5:25 PM EST
Where
Tazewell County, Amonate
Measured
1 in hail
Property damage
$1,000
Reported by
Public
Coordinates
37.180, -81.650

Hail up to the size of quarters covered the ground.

Hail, Tazewell

When
June 5, 5:43 PM EST
Where
Tazewell County, Tazewell
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.120, -81.520

Hail covered the ground.

Thunderstorm Wind, Bland

When
June 5, 6:05 PM EST
Where
Bland County, Ceres
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.020, -81.350

Thunderstorm winds downed a large tree in Ceres.

Thunderstorm Wind, Wythe

When
June 5, 6:36 PM EST
Where
Wythe County, Max Meadows
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.970, -80.930

Thunderstorm winds downed several trees in Max Meadows.

Thunderstorm Wind, Pulaski

When
June 5, 6:55 PM EST
Where
Pulaski County, 5 mi S of Pulaski
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
36.978, -80.800

Numerous large trees downed on Highway 100.

Hail, Floyd

When
June 5, 7:20 PM EST
Where
Floyd County, 1 mi SW of Floyd
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.910, -80.333

Hail damaged a garden near Floyd.

Hail, Patrick

When
June 5, 7:45 PM EST
Where
Patrick County, 4 mi E of Woolwine
Measured
0.75 in hail
Reported by
Public
Coordinates
36.780, -80.208

Hail, Franklin

When
June 5, 7:55 PM EST
Where
Franklin County, 4 mi S of Ferrum
Measured
1.5 in hail
Property damage
$25,000
Reported by
Public
Coordinates
36.862, -80.020

A severe thunderstorm produced walnut sized hail 4 miles south of Ferrum.

Hail, Henry

When
June 5, 8:05 PM EST
Where
Henry County, 6 mi N of Martinsville City
Measured
0.88 in hail
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
36.767, -79.870

Hail covered the ground.

Thunderstorm Wind, Franklin

When
June 5, 8:15 PM EST
Where
Franklin County, 2 mi S of Snydersville
Measured
61 kt (70 mph) estimated gust
Property damage
$125,000
Reported by
Broadcast Media
Coordinates
36.851, -79.870

A microburst struck a 4 mile radius around Fork Mountain in southern Franklin county along U.S. Route 220, or 2 miles south of Sydnorsville. A 4 foot diameter red oak tree was uprooted and fell on a house and carport. The carport and house were flattened causing 6 people to evacuate the house. Several homes had windows broken. Several hundred trees were downed in the area.

Hail, Franklin

When
June 5, 8:15 PM EST
Where
Franklin County, 2 mi S of Snydersville
Measured
1.25 in hail
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
36.851, -79.870

Quarter to half dollar sized hail covered the ground to as much as 8 inches in depth. Route 220 had to be plowed by VDOT and Franklin county crews to clear the road.

Thunderstorm Wind, Pittsylvania

When
June 5, 8:44 PM EST
Where
Pittsylvania County, Callands
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.820, -79.580

Severel large trees downed.

Hail, Pittsylvania

When
June 5, 8:50 PM EST
Where
Pittsylvania County, Chatham
Measured
0.88 in hail
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.820, -79.400

Nickel sized hail covered the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 27036, 27037, 27038, 27039, 27040, 27041, 27042, 27043, 27046, 27044, 27045, 27047, 27048.